Toxicology Expert Witness Opines on Fatal Opiate Polypharmacy


Toxicology expert witness opines on opiate polypharmacyThis case involves a thirty-eight-year-old male veteran who completed two tours in East Africa. Prior to this he had been in very good health and had no known physical or mental health issues. Whilst on active duty the patient sustained severe trauma to his left leg from an improvised explosive device (IED). As a result, the patient required multiple surgeries, including a partial foot amputation. The patient was left with chronic lower limb pain following the accident but did not seek medical treatment to alleviate the symptoms. Following his tours of duty, the patient also suffered from mental health issues stemming from possible post-traumatic stress disorder (PTSD) that was never formally diagnosed by a physician. His wife described him as depressed and withdrawn. The patient was a known drug addict who began using heroin shortly after his return from active duty. He was on a Methadone treatment regimen that consisted of 60 mg of Methadone daily. The patient was compliant with his medications. A year following the accident, the patient presented to his primary care physician complaining of worsening foot pain. The treating physician conducted several investigations but was unable to find a definitive source for the patient’s worsening pain. The physician prescribed Oxycodone 20 mg daily, PRN to control the patient’s symptoms. Shortly thereafter, the patient was found unconscious in his home by a relative. The patient was taken to hospital via ambulance where attempts to resuscitate him were unsuccessful. A toxicologist was brought in to opine on the impact of opiate polypharmacy.

Question(s) For Expert Witness

  • 1. Is it possible the two opioid derived medications had a lethal combination?

Expert Witness Response E-000340

Methadone is an opioid that binds to various opioid receptors, causing sedation and analgesia. Methadone and Oxycodone are both very powerful analgesics that require specific care, particularly when combined with other opiates, due to their unique pharmacokinetic and pharmacodynamic profiles (e.g. accumulation, highly variable half-life, etc.). Both of these medications should only be prescribed by experienced pain management healthcare professionals as they would understand the proper dosing and titration to prevent respiratory depression. It is very likely that the additive effects of the two opiates prescribed in this case caused respiratory depression leading to the death of this patient. Given this patient’s past medical history of mental illness and drug addiction, it would be pertinent to ascertain the circumstances surrounding the overdose. That is to say, was the overdose intentional or accidental? There are issues related to both circumstances that would require the attention of a healthcare provider. Primary care physician should have involved pain management team to assess the patient’s need for analgesia. Perhaps, this patient’s pain could have been managed with a non-opiate medication or even non-medical interventions such as physical therapy. This would have avoided the potential risk for toxicity. In short, the combination of drugs could very likely cause death.

RELATED EXPERT WITNESSES

Post Tags